Alert archive / Maine / Beach Hazards Statements in 2020
Beach Hazards Statement 3, NWS Gray, ME
NWS Gray, ME issued this beach hazards statement at May 31, 2020, 2:59 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 31, 2020, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 31, 2020, 2:59 AM EDT (06:59 UTC)
- In effect from
- May 31, 2020, 8:00 AM EDT
- Expired
- May 31, 2020, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 7.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
892 WHUS41 KGYX 310659 CFWGYX Coastal Hazard Message National Weather Service Gray ME 259 AM EDT Sun May 31 2020 MEZ023>028-NHZ014-010000- /O.NEW.KGYX.BH.S.0003.200531T1200Z-200601T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 259 AM EDT Sun May 31 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Please check with state and local authorities regarding guidelines for allowed activities. The warm air temperatures in the upper 60s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the lower 50s. * WHERE...In New Hampshire, Coastal Rockingham County. In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. According to the US Coast Guard, when the water temperatures are below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ ES
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 30, 10:08 PM EDT, 4 hours 51 minutes earlier.
Area forecast discussion, May 30, 10:08 PM EDT, 4 hours 51 minutes before
Area Forecast Discussion National Weather Service Gray ME 1008 PM EDT Sat May 30 2020 .SYNOPSIS... A cold front will cross the region tonight bringing showers primarily to the mountains. Much cooler and drier air arrives Sunday with temperatures running below normal into the first part of next week. Fast moving disturbances will bring periods of showers mixed with dry periods Tuesday night through Thursday. Temperatures will moderate towards the second half of next week. && .NEAR TERM /UNTIL 7 AM SUNDAY MORNING/... 1005 PM Update...Just a few minor adjustments to the going forecasts, mainly for PoPs and winds. A few showers currently moving across western NH will weaken as they move eastward overnight. Winds may briefly gust to around 25 mph in the showers. Winds may also become briefly gusty as pressure rises occur prior to dawn. 725 PM Update...Not too much change at this hour other than to increase PoPs for the next couple of hours across western zones as gusty showers move eastward into western NH shortly. Could see isolated and brief gusts up to 35 or 40 mph in any heavier shower. Otherwise, little change to the forecast. Previously... High Impact Weather Potential: None. Pattern: Early afternoon water vapor imagery shows an amplifying pattern across North America with lowering heights across the northeastern United States as a deepening trough arrives from the Great Lakes region. An initial vorticity maxima associated with a surface cold front is now pushing east of the GYX forecast area with a much more substantial vortmax and secondary trough now moving into the eastern Great Lakes. This vortmax will arrive over our region tonight and is the focus of the near term forecast as it brings with it another chance for showers as we turn to a significantly cooler pattern for the second half of the weekend. Through this evening: The first stage in our move to cooler/drier air is ongoing with dewpoints having fallen into the 40s and lower 50s today. Through 8pm...expect skies to generally be partly cloudy with additional clouds arriving from the west near/after sunset. Winds will diminish with temperatures falling into the upper 50s and lower 60s in the mountains...with readings in the upper 60s to around 70 to the south. Tonight: Upstream vorticity max heralds the arrival of deeper troughing from the west with a surface low taking shape overhead. Mid level forcing associated with this vort max and downstream height falls will combine with modest low level instability to produce a region of showers that will move through overnight. Best forcing will be over northern areas...closer to the mid level shortwave and with some upslope assistance. Further south...with the westerly/downslope component to the flow expect more isolated/scattered activity. Ongoing cold advection through the period will bring T8s to near freezing by daybreak...but ongoing winds /which will actually begin strengthening towards daybreak as low pressure strengthens to our east/ and cloud cover will preclude temperatures falling much below the lower/mid 50s south of the mountains with values in the 40s likely for the mountains...quite a change than the previous few nights. && .SHORT TERM /7 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... High Impact Weather Potential: Frost/Freeze Potential Sunday Night. Pattern: Longwave trough axis settles overhead with this trough helping to spawn low pressure over the Canadian Maritimes on Sunday. This low...and high pressure south of the Great Lakes will direct a continental polar (cP) airmass into our region with significantly drier and cooler conditions than recently. Overall weather impacts look insignificant outside of the potential for frost Sunday night. Sunday: Overnight shortwave passes east of the region with another on it/s heels in the cyclonic flow around large scale trough arriving from the west. Expect some residual morning showers in the mountains /with snow levels dropping to around 3-4kft/ with arriving dry air likely to reduce these to nothing more than some upslope clouds in the afternoon as the boundary layer dries out dramatically. Deep boundary layer and cold advection will fully mix sub 5kft winds to the ground...but the overall gradient isn/t that strong...so expect northwest winds no more than 15 to 25 mph. This northwesterly flow will advect sub 30F dewpoints into the region...with afternoon temperatures in the 50s in the mountains / lower 60s south as T8s fall to around freezing. Given the temperatures/humidity of late...expecting some will feel a bit of a chill by late afternoon and evening! Sunday Night: With the upstream longwave trough axis moving overhead...T5s fall to -28C by daybreak Monday with T8s falling below freezing. This represents a 2-3 sigma departure below climatological norms with the mid level trough actually representing an anomaly seen less than once a decade /though the lower level temps are not quite as extreme/. Thus...the airmass is certainly cold enough to support a frosty night...however let/s examine the pattern. At the surface...high pressure will be settling south from the Great Lakes into the Ohio Valley with weak low pressure well to the northeast in the Canadian maritimes. This implies some residual gradient and 1000 mb geostrophic wind progs agree...remaining 10- 15kts through the overnight. This is a bit marginal and from a pattern recognition perspective...the setup is not optimal. Additionally, there is reasonable agreement in the model suite for moisture in the H8-H7 layer near the trough axis. These factors combine to lower confidence in just how low temperatures will fall overnight. Statistical guidance is pretty robust with it/s temperatures...with subfreezing values in the mountains and frost- yielding values through the foothills and even a bit south /MET 33F at SFM!/. While these values are certainly within the envelope of possibilities the pattern suggests caution going quite this low. For this package...have moved towards the middle ground between the colder statistical guidance and the more moderate National Blend. && .LONG TERM /MONDAY THROUGH SATURDAY/... The pattern over North America this upcoming week will feature a trough in the means at the H5 level over New England and southeastern Canada with a ridge over the center CONUS. Multiple short waves will move through this trough increasing precipitation chances from Tuesday through Thursday. Confidence is low in the timing and placement of precipitation chances with periods of dry weather expected during this time frame. The best chance for precipitation looks to be Wednesday night into Thursday. Temperatures will start the period below normal and will moderate through the week. Monday will be the coolest day of the period with an anomalously deep trough is centered just to our southeast and H8 temperatures around 10 C below normal. Highs will be restricted to the 60s for most with low 50s in the mountains. Lows Monday night will be well below normal ranging from the low 40 degrees in southern areas to low 30s up north. A couple of short waves will be diving SE from Canada towards New England starting Tuesday. As mentioned above, confidence is low in timing and location of precipitation as global models differ in the progression of these waves. I am expecting periods of showers starting Tuesday night through Thursday along with some precipitation free periods. Have gone with chance/slight chance PoPs through this period to highlight uncertainty. Upper level flow will transition from meridional toward zonal towards the end of the week allowing for moderating temperatures. && .AVIATION /02Z SUNDAY THROUGH THURSDAY/... Short Term... Summary: After partial clearing skies today...a trough of low pressure will bring clouds and showers tonight before much drier air arrives along with gusty northwest winds on Sunday. Restrictions: VFR conditions will largely dominate the period outside of HIE. At HIE..after improvement to VFR for a time this afternoon and evening...conditions will again deteriorate to MVFR in SHRA with these restrictions persisting through the early morning hours on Sunday before improving to VFR. Can/t completely rule out a brief MVFR SHRA at LEB-CON-AUG as well...but expect the predominate condition to be VFR. Winds: Westerly winds 10g18kts will weaken for a time through tonight before strengthening from the northwest on Sunday to 12g20kts. These winds will diminish to less than 10kts Sunday night. LLWS: Winds aloft will strengthen from the northwest after midnight tonight and while the low levels look to remain mixed...2kft winds may reach 30-35kts for a time in the 6-12Z window. Long Term...Mainly VFR through Tuesday. Fast moving disturbances may bring periods of MVFR Tuesday night through Thursday in SHRA. && .MARINE... Short Term... Winds/waves are gradually diminishing. However, a surge of 25 kt gusts across our southern waters late tonight and early tomorrow will likely take place. Have issued a SCA for that. Otherwise, low-end SCA advisories may be needed for Sunday. Long Term...Mainly quiet on the waters with winds less than 20 kts and seas less than 5 ft. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...Small Craft Advisory from 3 AM to noon EDT Sunday for ANZ154. &&
Hazardous weather outlook, May 30, 3:01 PM EDT, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 301 PM EDT Sat May 30 2020 MEZ012>014-018>028-033-NHZ002>015-311915- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Southern Coos-Northern Grafton- Northern Carroll-Southern Grafton-Southern Carroll-Sullivan- Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 301 PM EDT Sat May 30 2020 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-311915- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 301 PM EDT Sat May 30 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-NHZ001-311915- Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- 301 PM EDT Sat May 30 2020 This Hazardous Weather Outlook is for west central Maine, western Maine and northern New Hampshire. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Temperatures will drop into the low 30s Sunday and Monday night with areas of patchy frost possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 31, 2:58 AM EDT, 1 minute before
Special Weather Statement National Weather Service Gray ME 258 AM EDT Sun May 31 2020 MEZ007>009-012>014-018>028-033-NHZ001>015-010000- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- Including the cities of Upton, Wilsons Mills, Andover, Byron, Middle Dam, Roxbury, South Arm, Coburn Gore, Davis, Oquossoc, Rangeley, Avon, Kingfield, Phillips, New Portland, Brassua, Long Pond, Moosehead, Pittston Farm, Seboomook, Bingham, Jackman, Bethel, Bryant Pond, Hanover, Locke Mills, Milton, Newry, Rumford, Norway, Fryeburg, Oxford, Farmington, New Sharon, New Vineyard, Temple, Wilton, Chesterville, Jay, Athens, Cornville, Skowhegan, Palmyra, Pittsfield, Embden, Madison, Hollis, Alfred, Lebanon, Sanford, Goodwins Mills, Buxton, Limington, Berwick, New Gloucester, Gray, North Windham, Gorham, Greene, Lewiston, Sabattus, Wales, Minot, Turner, Auburn, Livermore Falls, Augusta, Sidney, Windsor, Vassalboro, Waterville, China, Palermo, Brooks, Jackson, Knox, Liberty, Montville, Morrill, Waldo, Winterport, Unity, Biddeford, Saco, Old Orchard Beach, Kittery, Portland, Cape Elizabeth, South Portland, Westbrook, Yarmouth, Brunswick, Arrowsic, Bath, Phippsburg, Bowdoinham, Topsham, Bowdoin, Whitefield, Dresden, Alna, Bremen, Bristol, Damariscotta, Newcastle, Boothbay Harbor, Wiscasset, Waldoboro, Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston, Belfast, Northport, Searsmont, Lincolnville, Bridgton, Harrison, Naples, Errol, Millsfield, Colebrook, Berlin, Dummer, Milan, York Pond, Lancaster, Bethlehem, Lincoln, Littleton, Sugar Hill, Thornton, Waterville Valley, Woodstock, North Conway, Albany, Conway, Chatham, Crawford Notch, Lyme, Ashland, Ellsworth, Holderness, Plymouth, Rumney, Wakefield, Bridgewater, Brookfield, Ossipee, Tuftonboro, Wolfeboro, Moultonborough, Claremont, Cornish, Croydon, Goshen, Grantham, Lempster, Newport, Charlestown, Boscawen, Canterbury, Concord, Dunbarton, Loudon, Hooksett, Laconia, Gilford, Meredith, Barrington, Rochester, Dover, Rollinsford, Somersworth, Durham, Madbury, Gilsum, Keene, Marlow, Sullivan, Surry, Jaffrey, Manchester, Pelham, Nashua, Salem, Atkinson, Newton, Plaistow, Chester, Derry, Hampstead, Exeter, Greenland, Portsmouth, Rye, Hampton, Hampton Falls, North Hampton, Seabrook, Amherst, Milford, Mont Vernon, Goffstown, Peterborough, Sharon, and Weare 258 AM EDT Sun May 31 2020 ...National Weather Service Cold Water Safety Message... ...Please check with state and local authorities regarding guidelines for allowed activities... * The warm air temperatures today in the 60s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 50s across Sebago Lake and Lake Winnipesaukee, and in the mid and upper 50s in the regions smaller lakes and rivers. * The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. When the water temperature is below 60 degrees, the average submerged person could loose dexterity within minutes and be unable to accomplish simple tasks. Anyone on small boats, canoes, or kayaks should plan accordingly if recreating this weekend and use extreme caution to avoid this threat. Paddle smart from the start and always wear your life jacket! * Strong winds are also expected today with gusts between 25 and 30 mph from the northwest. If boating on large bodies of water, these strong winds can increase the likelihood of overturning your boat,canoe or kayak due to increased wave heights. ES
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 10:00 PM EDT | Small Craft Advisory | GYX | 5 hr | |
| May 31, 2:56 PM EDT | Frost Advisory | GYX | Cumberland, Franklin, Oxford, Somerset, York | 15 hr |
Nearby
Beach Hazards Statements in Maine, 2020Beach Hazards Statements in New Hampshire, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.